Some Forms Of Hormonal Birth Control Can Alter The Vaginal Immune System And Put You At Risk For HIV

Many studies have shown the negative effects the pill can have on your body, like how it alters your brain. But now, a new study has found a new effect hormonal contraception can have on the vaginal environment. A new study published in the journal mBio found a biological explanation for why specific types of oral and injectable contraceptives can put women at risk for HIV infections. According to lead author, Dr. Raina Fichorova, certain types of birth control can suppress the vaginal immune response, making women more susceptible to disease.

About four out of every five sexually-experienced women in the U.S. have used the pill, according to statistics from the Guttmacher Institute. While it may not be the cheapest or the most effective form of birth control out there, it’s still definitely one of the most commonly used.

As part of their study, Fichorova and colleagues studied cervical swabs and data from 823 HIV-negative women from Uganda and Zimbabwe, who were between the ages of 18 and 35 years old. The women were then divided into three different groups:

  1. Those who used injectable contraceptives (Depo-Provera or DMPA)
  2. Those who used estrogen-progesterone oral contraceptives
  3. Those who used no hormonal contraceptives

At the end of the project, about 200 of the women studied contracted HIV. The study found that women who used DMPAs and oral contraceptives were more likely to contract the virus due to the way those types of contraceptives inhibit the vagina’s natural defense. 

At the same time, however, not all women experience that risk. According to researchers, it also depends on the “genital tract microenvironment.” So, essentially, it's actually a combination of both hormonal contraceptives and any sort of previously existing infections. Those who already had bacterial infections or “disturbed microbial environments” were found to be the most at-risk for contracting HIV.

According to Fichorova, the goal is to continue to evaluate contraceptive methods to prevent those nasty unwanted side effects. As Fichorova said in a press release, “Women deserve to know more so that they can make informed choices about birth control.”

Your birth control method is your own personal choice. Some like the Pill, some don’t. It’s really all up to you. While you should definitely talk to you doctor about the best possible option for you, only you know what’s going on with your body. Therefore, it’s always good to stay informed. Because of that, here are three other risks of the pill that you probably didn’t realize:

1. It Can Kill Your Libido

[Embed]

You’re most likely taking birth control so you can freely have sex without the worry of an unwanted pregnancy. But some birth control pills can actually decrease your libido to the extent that you won’t even want to have sex in the first place, which of course, completely defeats the purpose of actually taking them.

A 2011 Indiana University study presented at the American Public Health Association’s annual meeting surveyed 1,101 women on the sexual side effects of hormonal birth control. Half of those surveyed were using non-hormonal forms of contraception. It was found that women who used the pill reported to feeling less sexy than those using non-hormonal types of BC. Additionally, they experienced fewer orgasms, had less frequent sex, and found it difficult to even get aroused.

2. It Can Alter Your Weight

[Embed]

While it is rare, it’s not unheard of for some women to gain weight when they begin taking birth control pills due to fluid retention. However, like many side effects of the pill, weight gain is minimal and should go away within two to three months. If gaining a little weight is an issue for you, just be glad you weren’t taking the pill when it first sold in the 1960s. According to Web MD, birth control pills used to contain very high levels of estrogen, which causes an increase in appetite and fluid retention.

3. It Can Cause Serious Physical And Mental Health Side Effects

[Embed]

In May of this year, a 21-year-old woman died after 25 days on the pill, from what doctors suspected was a blood clot. A study released in the same month found that newer forms of birth control like Yaz, were found to raise a woman’s risk of developing blood clots.

But that’s not all. According Holly Grigg-Spall, health writer and author of Sweetening the Pill or How We Got Hooked on Hormonal Birth Control, oral contraceptives regardless of brand, can cause damaging physical and mental health.

"The pill is a powerful endocrine disruptor with a whole body impact. It is one of the only drugs given to healthy people to take over a long period of time," Grigg-Spall told Daily Life Australia. "It suppresses the endocrine, metabolic, and immune systems in every woman. It causes vitamin deficiency. It suppresses ovulation which research shows has benefits outside of allowing for pregnancy. Consistent ovulation promotes bone, heart, and breast health long term and protects from a number of diseases that kill women at a high rate."

Want more of Bustle's Sex and Relationships coverage? Check out our new podcast, I Want It That Way, which delves into the difficult and downright dirty parts of a relationship, and find more on our Soundcloud page.

[Embed]


Images: Unsplash/Pexels; Giphy(4)

Must Reads